Warning: file_get_contents(http://webbiscuits.net/images/blan.gif) [function.file-get-contents]: failed to open stream: HTTP request failed! HTTP/1.1 404 Not Found in /home/residenc/public_html/wp-content/themes/residencynotes/header.php on line 26
Friday, March 2nd 2007

Vanc Causes Thrombocytopenia

A study in the New England Journal of Medicine (abstract, full article [subscription required]) tries to identify how often the antibiotic vancomycin causes bleeding problems in patients.


Whew, For A Minute There
I Had Forgotten Where Vancomycin Works

But as the Reuters write up on the study says this really doesn’t change anything.


Vancomycin, in use for about three decades, can be used to treat infections in many parts of the body, and is seen as the drug of choice for serious staphylococci infections that are resistant to most other antibiotics. It can have other serious side effects, including hearing and kidney damage.

The study’s senior researcher, Dr. Richard Aster of the Medical College of Wisconsin in Milwaukee and the BloodCenter of Wisconsin’s Blood Research Institute, said the findings should not reduce use of vancomycin, which he said remains an important life-saving drug for certain patients.

Except to encourage physicians to watch more vigilantly for this autoimmune thrombocytopenia in patients on vanc. Vancomycin has some pretty bad toxicity already but it is a very necessary antibiotic. Indeed, even if the findings were more dramatic it probably wouldn’t/couldn’t change the use of vancomycin.

Share/Bookmark